Hail, Sedgwick
- When
- June 9, 11:48 PM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.660, -97.580
A slow moving and weak disturbance meandered over Southern and Southeast Kansas. Although there were a few severe storms producing mainly one inch hail and a wind gust to 60 mph, the copious amounts of rain led to numerous flash flooding events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A slow moving and weak disturbance meandered over Southern and Southeast Kansas. Although there were a few severe storms producing mainly one inch hail and a wind gust to 60 mph, the copious amounts of rain led to numerous flash flooding events.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 9, 11:08 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1208 AM CDT SUN JUN 10 2007 .AVIATION... ANTICIPATING FAIRLY NUMEROUS THUNDERSTORM ACTIVITY TONIGHT ACROSS THE AREA. DECIDED TO GO VCTS MOST AREAS...AND WITH THUNDERSTORM CLUSTER TO THE SOUTH AND WEST OF WICHITA...DECIDED TO GO WITH A TEMPO GROUP AT ICT. NOT ANTICIPATING WIDESPREAD SEVERE ACTIVITY...BUT SMALL HAIL...GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL DEFINITELY BE POSSIBLE. ADDITIONAL ACTIVITY MAY DEVELOP OVER EASTERN/NORTHEAST KANSAS WITHIN THE NEXT 2-3 HOURS. KLEINSASSER && .PREV DISCUSSION... /ISSUED 1030 PM CDT SAT JUN 9 2007/ UPDATE... WILL SEND OUT ANOTHER QUICK UPDATE. NUMEROUS THUNDERSTORM ACTIVITY NOW GETTING GOING ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS IN AN EAST/WEST FASHION...LIKELY BEING AIDED BY INTENSIFYING LOW-LEVEL JET ON NORTHERN EDGE OF BEST INSTABILITY. 500M AGL PROFILERS AND SURFACE DATA ALSO INDICATE A SUBTLE EAST/WEST BOUNDARY ACROSS NORTHERN OKLAHOMA. ACTIVITY OVER NORTHEAST OK IS DISSIPATING...LIKELY BECAUSE IT WAS DIURNAL IN NATURE AND LOW-LEVEL JET HASNT FOCUSED THAT FAR EAST YET. GIVEN MARGINAL DEEP LAYER SHEAR AND GOOD INSTABILITY...THIS ACTIVITY MAY PRODUCE MARGINALLY SEVERE HAIL...AS WELL AS TORRENTIAL RAINFALL AND GUSTY WINDS. MEANWHILE...SQUALL LINE CONTINUES TO PROGRESS EAST/SOUTHEAST ACROSS SOUTHWEST KANSAS. CORFIDI VECTORS CONTINUE TO POINT THIS COMPLEX TOWARD SOUTHWEST PORTIONS OF THE FORECAST AREA. FOR THE MOST PART...ACTIVITY HASNT BEEN SEVERE FOR QUITE SOME TIME NOW...LIKELY DUE TO COLD POOL/SHEAR IMBALANCE...EVIDENT IN GUST FRONT SURGING OUT AHEAD OF CURRENT CONVECTION. ANTICIPATE MUCH OF THE SAME TO CONTINUE AS IT POSSIBLY MOVES INTO THE FORECAST AREA LATER TONIGHT. ALL IN ALL...NOT ANTICIPATING WIDESPREAD SEVERE TONIGHT...BUT CANT RULE OUT A WARNING OR TWO. THINKING SIGNIFICANT WEATHER ALERTS WILL HANDLE A MAJORITY OF ACTIVITY. KLEINSASSER PREV DISCUSSION... /ISSUED 907 PM CDT SAT JUN 9 2007/ UPDATE... OUTFLOW BOUNDARY CONTINUES TO APPROACH SOUTHEAST KANSAS FROM THE SOUTH. MAY SEE A FEW STORMS DEVELOP ALONG AND BEHIND THIS BOUNDARY OVER THE NEXT FEW HOURS...BUT THINKING THREAT IS SLOWLY WANING DUE TO LOSS OF DAYTIME HEATING AND WEAK SHEAR. COULD SEE SMALL HAIL AND GUSTY WINDS WITH THIS ACTIVITY. ANOTHER AREA OF STORMS IS CURRENTLY PROGRESSING EAST ACROSS WEST/SOUTHWEST KANSAS...LIKELY BEING AIDED BY A WEAK MID/UPPER LEVEL DISTURBANCE. ACTIVITY HAS QUICKLY EVOLVED INTO A SQUALL LINE. GIVEN EAST/SOUTHEAST FORWARD PROPAGATION VECTORS AND STORMS MOVING INTO BETTER MOISTURE/INSTABILITY...DO NOT SEE A REASON WHY THIS ACTIVITY WONT MAKE IT INTO WEST/SOUTHWEST PORTIONS OF THE FORECAST AREA BY MIDNIGHT OR SO. HOWEVER...GIVEN MARGINAL SHEAR...WOULD EXPECT COLD POOLS TO EVENTUALLY OUTRUN THE CONVECTION...WANING THREAT FOR WIDESPREAD SEVERE WIND GUSTS. A THIRD AREA OF STORMS MAY DEVELOP LATE TONIGHT ACROSS NORTHEAST KS ALONG NOSE OF GREATEST LOW-LEVEL MOISTURE TRANSPORT...AND CLOSER TO NORTHERN/EASTERN EDGE OF MID-LEVEL CAP. THIS ACTIVITY MAY HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL GIVEN SLIGHTLY BETTER SHEAR. KLEINSASSER PREV DISCUSSION... /ISSUED 640 PM CDT SAT JUN 9 2007/ AVIATION... 00Z TAFS...VFR CONDITIONS FOR THE MOST PART EXPECTED OVER THE NEXT 24 HOURS. HOWEVER...FAIRLY DRAMATIC LOW-LEVEL MOISTURE RETURN IS CURRENTLY UNDERWAY ACROSS THE FORECAST AREA...AND STRONG 850MB MOISTURE TRANSPORT SHOULD CONTINUE THROUGH THE NIGHT. CONSEQUENTLY...AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT ACROSS THE FORECAST AREA. ADDITIONALLY...THUNDERSTORM ACTIVITY CURRENTLY OVER WESTERN KANSAS/EASTERN COLORADO MAY BE ABLE TO SUSTAIN ITSELF EASTWARD AMIDST STRENGTHENING LOW-LEVEL JET AND INCREASING INSTABILITY. IF THIS ACTIVITY CAN MAKE IT INTO THE FORECAST AREA...IT WONT BE UNTIL LATE TONIGHT. ALL IN ALL...THUNDERSTORM THREAT TONIGHT APPEARS TOO LOW/CONDITIONAL TO WARRANT VCTS WORDING IN TAFS. KLEINSASSER PREV DISCUSSION... /ISSUED 312 PM CDT SAT JUN 9 2007/ DISCUSSION... MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES FOR THE NEXT WEEK. TONIGHT: WEAK UPPER DISTURBANCE WILL MOVE THROUGH THE REGION TONIGHT. SOUNDINGS ARE SHOWING A DECENT CAP THROUGH THE NIGHT ACROSS THE FORECAST AREA. BUT WITH THE LOW LEVEL JET BRINGING MOISTURE FROM THE SOUTH...WOULD NOT BE SURPRISED TO SEE A FEW STORMS THIS EVENING. KEPT THE PRECIPITATION CHANCES LOW SINCE WE EXPECT ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ISOLATED. WHILE EXPECTATIONS FOR SEVERE WEATHER ARE LOW...IT IS POSSIBLE THAT THERE COULD BE SOME PENNY SIZE HAIL IN ONE OR TWO OF THE STORMS LATE TONIGHT. SUNDAY-MONDAY: DEWPOINTS INCREASE THROUGH THE NIGHT TONIGHT...AND WITH MORE MOISTURE AVAILABLE WOULD EXPECT TO SEE MORE WIDESPREAD CONVECTION BY SUNDAY AFTERNOON. AT THIS TIME IT DOES NOT LOOK LIKE WIDESPREAD SEVERE STORMS...AS THERE WILL BE NO WELL DEFINED BOUNDARY IN THE AREA. IF THERE ARE ANY SEVERE STORMS IN THE FORECAST AREA...WOULD EXPECT THEM TO BE ACROSS THE NORTHEAST PART OF THE AREA. TUESDAY-FRIDAY: ABOVE NORMAL TEMPERATURES STILL LOOK REASONABLE FOR NEXT WEEK...HOWEVER THE TEMPERATURES MAY NOT BE QUITE AS WARM AS WE ORIGINALLY THOUGHT IF THERE ARE MORE CLOUDS AROUND. THIS WILL BE SOMETHING TO KEEP AN EYE ON. PRECIPITATION CHANCES ARE LOOKING MORE PROMISING FOR TUESDAY AND WEDNESDAY. GFS BRINGS THE SURFACE LOW A LITTLE FURTHER EAST NOW BEFORE IT STALLS OVER WESTERN KANSAS. FORECAST SOUNDINGS ARE SHOWING DEEPER MOISTURE THROUGH THE ATMOSPHERE AS WELL. WE INCREASED THE CHANCES FOR PRECIPITATION TO ACCOUNT FOR THIS. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 89 70 91 / 30 20 20 30 HUTCHINSON 69 89 71 91 / 30 20 20 30 NEWTON 69 89 70 90 / 30 30 20 30 ELDORADO 69 88 69 90 / 30 30 20 30 WINFIELD-KWLD 69 89 70 91 / 30 20 20 30 RUSSELL 68 90 71 92 / 30 30 20 30 GREAT BEND 69 90 71 92 / 30 20 20 30 SALINA 69 90 70 90 / 30 30 30 30 MCPHERSON 68 90 70 90 / 30 30 30 30 COFFEYVILLE 69 88 70 89 / 30 30 20 30 CHANUTE 68 87 69 88 / 30 30 30 30 IOLA 68 87 69 88 / 30 30 30 30 PARSONS-KPPF 69 87 70 89 / 30 30 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 911 PM CDT SAT JUN 9 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 911 PM CDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...THE STRONGEST ACTIVITY MAY PRODUCE 50 MPH WINDS AND NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH FRIDAY...AS A SUMMERTIME PATTERN SETTLES OVER THE AREA. STRONG THUNDERSTORMS WILL BE POSSIBLE ANY AFTERNOON AND EARLY EVENING DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1127 PM CDT SAT JUN 9 2007 KSZ082-091-100515- HARPER-KINGMAN- 1127 PM CDT SAT JUN 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATTICA...OR 13 MILES NORTHWEST OF ANTHONY...AND MOVING NORTH AT 10 MPH. PENNY TO NICKEL SIZE HAIL...WINDS OF 40 TO 50 MPH AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1214 AM CDT SUN JUN 10 2007 KSZ091-100615- HARPER- 1214 AM CDT SUN JUN 10 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN HARPER COUNTY... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATTICA...OR 13 MILES NORTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...TORRENTIAL RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
6 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.
Harper County Law Enforcement reported a water rescue on Highway 160 just west of Attica. A later report from Law Enforcement indicated that there was 4 feet of water flowing over the highway. Flash flooding was also reported in the town of Harper early in the morning. Numerous washouts were reported across the county. The Harper Advocate contributed to this report.
Cowley County Emergency Management reported a water rescue near Cowley County State Lake along Highway 166. Emergency crews rescued two individuals who became trapped in a camper on the east side of the lake. The rising water went into the windows of the camper.
The CO-OP observer in Cedar Vale measured 7.2 inches of rain which lead to flooding of his residence. 6 inches of rain was also measured in the town of Chautauqua. Flash flooding was also reported in Sedan where numerous city streets were inundated.
Law enforcement reported a county road bridge had washed out near Dearing. Several county roads south of Havana were under water. Highway 175 just north Caney was closed due to water flowing over the highway. Several CO-OP observers in the county between 6 and 7.5 inches of rain overnight.
Law enforcement reported 1100 Road was closed between Idaho and Hawaii Roads.
Numerous roads were closed due to water flowing across them in the northeast portion of the county including Piatt Road near Odense and US Highway 59 west of Stark.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41462, 41463, 41466, 41444, 41465, 41453, 41457, 41458, 41460, 41461.